Ask a doctor

Why Have I Gotten Ptosis TWICE from Botox? Is It Me?

In the past 3 years, I have gotten botox injections 5 times. The first 3 went great, terrific results. Then, 2x in a row, once w a nurse injector and once w a well known plastic surgeon I got the dreaded eyelid droop. Both times I got the droop, I was injected in my crow's feet area, but I've been told that this area wouldn't be the culprit. Prescribed drops cleared it up, but for 2 wks I was in dark glasses! Am I just a poor botox candidate?

Doctor Answers (15)

Ptosis with Botox

+2

It is possible to get ptosis after a Botox treatment, but you are correct in that this does not normally occur after treatment to the crow's feet.  In order to get a droop, the Botox needs to be placed above the upper eyelid.  I don't know for sure, but the only logical explanation would be that your issue was due to the placement of the Botox.  I would not say that you are a poor candidate, but perhaps your injectors need to be extra careful in not placing any Botox too high on you.  


San Francisco Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

I got eyelid droop the last two times -- am I a poor candidate for Botox?

+1
I do not think you are a poor Botox candidate. 

Unfortunately you experienced a rare, but known, side-effect of Botox -- eyelid droop.  This can happen if the Botox was injected too close to your eyelid-elevating muscle, the levator palpebra superioris. In such a scenario, the Botox will diffuse inadvertently onto the levator muscle and cause an eyelid droop.  This is less likely with injecting the crow's feet area but more due to injections being placed to low in the brow directly above the eyelid area. 

I'm glad your eyelid responded to the eyedrops.  Be sure your prescribing physician discusses all the potential side-effects of the drops, such as "adrenaline-like" symptoms like anxiety or heart pounding; you may also experience eye irritation, eye dryness, and eye pain, amongst other symptoms. If these symptoms occur, you will likely need to take some lubricating eye drops, lower the dose, switch the eye-drops, or stop the drops altogether...

In the future, I would encourage you to seek the services of a single experienced physician injector, and maintain that relationship so that he/she better knows your face anatomy and how you respond to the Botox.

In general, I think the key when it comes to injecting Botox lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, and the patient variability therein. As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin and see the actual muscles themselves. For me, this helps guide where to inject and where not to. However, with that said, I know many Dermatologists who know the anatomy well despite not operating in that area, and get great results.

Good luck.

Mark K. Markarian, MD, MSPH
Chestnut Hill Plastic Surgeon
5.0 out of 5 stars 3 reviews

Ptosis after Botox to Crow's Feet?

+1

Hi db.  It would be unusual and highly unlikely to have eyelid ptosis after injecting the crow's feet.  Unless the procedure was done very poorly twice in a row, it would be very hard to see how ptosis could occur.  

With that said, there is some value to visiting the same injector.  Once they get to know your facial anatomy and how you respond, it becomes much easier to determine the right amount and placement.  Good luck.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

You might also like...

Ptosis following Botox injections

+1

Drooping of the eyelid is one of the rare but potential side effects of Botox. It can occur even when very experienced injectors perform the treatment. However, experience and proper technique are essential to minimize the chances of eyelid ptosis occurring. In general, an eyelid ptosis will not occur if the injections are performed in the area of your crow's feet, unless they were unusually high. Fortunately, drooping of the eyelid following a Botox treatment is temporary. The issue will usually resolve in around two weeks, sometimes sooner depending on the patient. In the future, I would recommend discussing the history of your issue to the physician performing your injections. You are not necessarily a bad candidate, it is likely just a rare coincidence that ptosis occurred with consecutive treatments. Thank you, and I hope this helps!

Paul S. Nassif, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 35 reviews

Ptosis after Botox

+1

Since your had great experiences with Botox in the past, it's not likely that you are a poor botox candidate. Did you had the same areas injected each time? Every physician has his or her own injection techniques. If you developed ptosis then it's typically an unintended muscle that was affected by the Botox. Go back to the physician who gave you great Botox experiences. There are significant anatomical variations among individual patients that even Botox injection requires skills, experiences and a thorough understanding of facial anatomy.

Best Wishes,

Stewart Wang, MD FACS, Wang Plastic Surgery

Stewart Wang, MD, FACS
Los Angeles Plastic Surgeon
4.5 out of 5 stars 24 reviews

Ptosis from Botox

+1

Ptosis, or a drooping eyelid, can happen from Botox injections.  It usually occurs either when Botox is placed too low on the forehead (too close to the eyebrow).  The other scenario where this occurs is when the patient has very heavy eyelids to start and uses their forehead to lift their eyebrows and eyelids.  When the forehead is relaxed with Botox, the patient cannot lift their eyebrows to keep the eyelids raised, which results in a "droop."  It is not common to have ptosis from Crow's feet injections.  Careful placement of Botox and injecting small amounts can help avoid these problems. 

Donna Bilu Martin, MD
Aventura Dermatologist

Ptosis after Botox

+1

It is unlikely that Botox injection in the crows feet would cause ptosis.  It is more likely that injection in the brow or forehead would cause eyelid ptosis (or unmask an underlying eyelid ptosis).  See an oculoplastic specialist for evaluation.

Mehryar (Ray) Taban, MD, FACS
Beverly Hills Oculoplastic Surgeon
4.5 out of 5 stars 12 reviews

Botox and eyelid ptosis

+1

Typically when eyelid ptosis occurs, it's injector related. If any of the product is allowed to leak down into your eyelid, you will have ptosis until the product wears off. You're not a poor candidate, but you do need to make sure your injector is well-trained and experienced, and knows you've had this issue in the past.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 147 reviews

Botox and ptosis

+1

The ptosis is caused by the placement of the Botox and should not happen if only the crow's feet were injected.  Please return to your injector so he can see the result and plan to alter placement of the injections next time.

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 16 reviews

Ptosis and Botox for crow's feet

+1

It is very interesting that you experience ptosis after having your crow's feet treated with Botox.  I am having a hard time explaining this based on the location of the injections.  The placement would have to be very high, within the upper eyelid or in the eyebrow for this to happen.  I have provided you an article where in over 2000 crow's feet injections (1000 patients) eyelid ptosis was not reported.  But there was a slight risk of developing upper lip ptosis (3 out of the 1000 patients).  What drops were prescribed?  I'm not sure how that would help.  Ptosis from Botox injections usually resolves spontaneously in 1-2 weeks.

Curt Samlaska, MD
Las Vegas Dermatologist
5.0 out of 5 stars 2 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.